World Health Organisation program was suspended after reports that up to 36 children died after receiving vaccinations.
As many as 36 children were reported to have died excruciating deaths last night after receiving tainted measles vaccines under a UN-sponsored program in the rebel-held north of Syria.
The program was suspended amid rumors of sabotage of a high profile international effort to ensure the brutal civil war does not result in an outbreak of measles.
Doctors in clinics in the towns of Jirjanaz and Maaret al-Nouman in the northeastern province of Idlib said children started falling ill soon after the doses were administered.
There were conflicting figures of dead and injured last night as a tide of grief swept the front line rural settlements.
Relief organisations just over the border in Turkey said the loss of life was extensive, rising as high as 36 plus more than a dozen other children in a serious condition.
“It’s very bad. The figures of dead we are getting go into the 30s. Children are dying very quickly,” said Daher Zidan, the coordinator of the medical charity, Uossm. “We think it will get worse.”
The Syrian opposition coalition, which controls the area of Idlib province and had been administering the program, said it had halted the immunization project forthwith.
“The Syrian interim government’s health ministry has instructed a halt to the second round of the measles vaccination campaign, which began Monday … following several fatalities and injuries among children in vaccination centers in the Idlib countryside,” a statement said.
Medical experts said a contaminated batch of the vaccine was the most likely explanation for the incident.
In what had been a rare hopeful breakthrough, the World Health Organisation (WHO) launched the vaccination drive to ensure 1.6 million children were granted protection from measles this summer.
The WHO said it was urgently checking the reports and could not confirm the toll. Other well-followed Syrian monitoring groups said there had been deaths.
“At least five children have died and 50 others are suffering from poisoning or allergic reactions after measles vaccinations in Jirjanaz, in Idlib province,” the Syrian Observatory for Human Rights said.
Many opposition sympathizers circulated images of the dying children on social media sites with suggestions the vaccine had been adulterated with cyanide, possibly by regime agents, to undermine confidence in the opposition.
Idlib is one of the few strongholds of a Western-back rebel movement that has largely been eclipsed by the nihilist Islamic State of Iraq and the Levant (Isil) or al-Qaeda’s Jabhat Al-Nusra in non-regime parts of Syria.
Mohammad Mowas, a Syrian doctor working in Turkey, said the reported symptoms were a gradual slowdown in the heart rate as the infants turned blue and were consistent with cyanide poisoning. “This looks like deliberate attempt to spike the vaccines,” he said.
Fears that the death toll could rise yet further circulated the exile medical community last night.
Each bottle of the vaccine contains 40 doses and medics believe two bottles were suspect.
Charity Save the Children said it was “appalled and deeply saddened” by the deaths.
It said in a statement: “Save the Children is appalled and deeply saddened by the news of the deaths of a number of children and the hospitalisation of many more after receiving vaccinations for measles in northern Syria earlier today.
“The local authorities have launched an investigation. It is clear something has gone badly wrong and Save the Children will help the authorities in any way we can to help find out what has happened.”
Subsequent reports claimed that at least some of the children were given a muscle relaxer by mistake, which is what caused their deaths.